Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 88, NWS Morristown, TN

June 15, 2000Scott County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2000, 7:39 PM EDT for Scott County, Washington County, City of Bristol, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 15, 2000, 7:39 PM EDT (23:39 UTC)
Expired
Jun 15, 2000, 8:15 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties City of Bristol, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 118 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:00 PM EDTThunderstorm WindDamascus, VATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WUUS54 KMRX 152342
SVRMRX
VAC169-191-520-160015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
739 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA
* UNTIL 815 PM EDT

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER THE SCOTT-WASHINGTON COUNTY LINE...     
  MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...WINDS UP TO 70 
MPH...AND HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

$$

LAT...LON 3661 8253 3660 8226 3662 8207 3672 8251

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:50 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 15, 3:50 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 PM EDT THU JUN 15 2000

ON THE LARGE-SCALE...THE 15/12Z MODELS SIMILARLY SHOW AN UPPER-LEVEL
LOW SPINNING OVER THE HUDSON BAY REGION WITH A DEEP BERMUDA HIGH
PRESSURE ZONE STEADY IN THE EXTREME SOUTHEASTERN CONUS REGION INTO
THIS WEEKEND. IN BETWEEN...DEEP SOUTHWEST FLOW WILL CONTINUE...
WITH THE MODELS INCREASING/OR MAINTAINING THE MOISTURE CONTENT OF
THE ATMOSPHERE.

SINCE THE PATTERN IS RATHER STAGNANT AND THERE APPEARS NO SUFFICIENT
SURFACE FEATURE OR S/W SYSTEM ALOFT TO SUPPORT WIDESPREAD
PRECIPITATION...HIGHER POP/S WILL FAVOR DIURNAL HEATING INTO THE
EARLY WEEKEND...WITH A NOCTURNAL CHANCE. IN FACT THE ATMOSPHERE
APPEARS TO TRANSITION INTO A MORE TROPICAL ONE...AS ALREADY LIGHT
WIND SHEAR BECOMES WEAKER...AND PW/S GET NEAR 1.75 ON SATURDAY.

TO THE SOUTH...AM A LITTLE CONCERNED THAT CONVECTION IN THE GULF OF
MEXICO APPEARS TO BE UNDERDONE IN THE 15/12Z MODEL INITIALIZATIONS.
THE MODELS WEAKLY SHOW AN UPPER-LEVEL LOW IN THE REGION...THAT
SHIFTS WESTWARD INTO THE EARLY WEEKEND PERIOD. LATER IN THE
WEEKEND...ENHANCED MOISTURE FROM THIS SYSTEM AND ANOTHER SURGE FROM
THE NORTH WITH A FRONTAL BOUNDARY MAY POSE SOME HEAVY RAINFALL
CONCERN IN THE EXTENDED.

AS FAR AS TEMPERATURES...FAVORED THE HIGHER FWC/S.

PRELIMINARY NUMBERS:

FCSTID = 4
CHA   72  88  71  88 /  40  60  30  40
TYS   70  85  70  85 /  40  60  30  50
TRI   65  85  67  84 /  60  50  30  50
OQT   70  85  70  85 /  40  60  30  50

.MRX...
NC...NONE.
TN...NONE.
VA...SEVERE THUNDERSTORM WATCH FOR LEE...WISE...SCOTT...RUSSELL AND
WASHINGTON COUNTIES UNTIL 7 PM EDT.

DM

In the hours before

Special weather statement, Jun 15, 7:04 PM EDT, 35 minutes before
VAZ001-002-005-006-008-152335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
704 PM EDT THU JUN 15 2000

...SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHWEST VIRGINIA EXPIRED
AT 7 PM EDT...

SEVERE THUNDERSTORMS THAT DEVELOPED OVER PORTIONS OF THE SOUTHERN
APPALACHIAN REGION ARE WEAKENING OVER THE EXTREME SOUTHWEST
VIRGINIA COUNTIES OF LEE...WISE...SCOTT...RUSSELL...AND WASHINGTON.
HENCE...THE SEVERE THUNDERSTORM WATCH IS BEING ALLOWED TO EXPIRE
NORMALLY.

STRONG THUNDERSTORMS ARE STILL DEVELOPING OVER PARTS OF THE
TENNESSEE VALLEY AND NORTHEAST TENNESSEE.  SO THE CHANCE FOR HAIL AND
STRONG GUSTY WINDS STILL EXISTS...BUT ON A MUCH SMALLER SCALE.  THESE
STORMS HAVE A HISTORY OF VERY HEAVY RAIN AS WELL.

EVEN THOUGH THE RISK FOR SEVERE THUNDERSTORMS IS LESSENED...PLEASE BE
CAREFUL WHEN OUT AND ABOUT. NEVER DRIVE INTO WATER CROSSING A ROAD.
AVOID USING THE TELEPHONE DURING A THUNDERSTORM EXCEPT FOR
EMERGENCIES...AND TAKE COVER WHEN LIGHTNING IS AROUND.
Local storm report, Jun 15, 7:10 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT THU JUN 15 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0700 PM    GREENVILLE NORTH          TN   WIND DAMAGE
06/15/00   GREENE                         REPORTED BY DISPATCH
                                          TREES DOWN FROM
                                          GREENVILLE TO NORTH PART
                                          OF COUNTY.

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.